Wyoming, 2013Winter Storm in Wyoming, September 26 to 27, 2013
September 26 to 27, 2013 · NWS RIW · 3 events in 3 counties and zones
A strong upper level low and favorable jet dynamics combined to produce an early season snowstorm across many areas east of the Continental Divide. The heaviest accumulations of snow fell across portions of Fremont County from Riverton through Lander into the Wind River Range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low and favorable jet dynamics combined to produce an early season snowstorm across many areas east of the Continental Divide. The heaviest accumulations of snow fell across portions of Fremont County from Riverton through Lander into the Wind River Range. Accumulations of 6 to 8 inches were common across the lower elevations to over a foot in the Wind River Range. The heavy, wet snow fell on trees that still had full foliage. As a result there was widespread tree damage across much of central Fremont County resulting in blocked roads and numerous power outages. At the peak of the storm more than 7000 customers had lost power due to limbs landing on power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 26, 10:29 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 26, 10:29 AM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1129 AM MDT THU SEP 26 2013
.SHORT TERM...ODAY THROUGH SATURDAY NIGHT
SAT IMAGERY SHOWING DRY INTRUSION INTO NWRN FA...QUIETING PRECIP
CHCS IN THE NW FOR THE MEANTIME. OTHERWISE...UPPER LEVEL DIVERGENCE
CENTERED ID/MT...WHILE REPLACEMENT UPR LOW CENTER...TALKED ABOUT ALL
WEEK...DEVELOPS JUST TO THE SOUTH OF THIS REGION. OVR THE ERN CWA
TONIGHT AND THIS MORNING...VERY STRONG JET STRETCHING FROM CNTRL WY
NE INTO ERN MT...WITH TRANSVERSE BANDS SHOWING UP WELL IN THE IR.
MEGA LIFT PROVIDED FROM THIS JET IS KEEPING ELONGATED AREA OF
SHOWERS GOING THIS MORNING THROUGH OUR ERN ZONES...BUT WILL MOST BE
GONE BY MORNING ISSUANCE.
WE WILL START THE DAY IN A BIT OF A LULL...AS STORM TRANSITION TAKES
PLACE AND WE AWAIT THE DEVELOPMENT OF THE SFC LOW IN NRN/NERN CO AND
THE MID LVL FRONT ACROSS OUR FA BY MID AFTERNOON. IT WILL STILL TAKE
A LITTLE WHILE LONGER FOR THE LOW TO MID FLOW TO FULLY ESTABLISH IT
SELF OUT OF THE N/NE...WHILE AS AN EXTREMELY BROAD AREA OF UP
DIFLUENCE AND DEFORMATION RIDE OVR THE CWA BY LATE EVENING THROUGH
AT LEAST FRIDAY MORNING. RENEWED MOISTURE WILL ALSO BECOME MORE
AVAILABLE FROM THE CURRENT POOL TO OUR NW IN ID/MT ATM. THE UPR WAVE
WILL ALSO OPEN DURING THIS TIME...WITH THE FA BEING ON THE CLEARING
SIDE OF THE TROF AXIS BY MID-DAY FRIDAY AS HIGH PRESSURE BUILDS IN
AT THE SFC. BY FRIDAY...UPR FLOW QUICKLY BECOMES ZONAL AND WE
WELCOME A DRY PERIOD THAT SHOULD LAST THRU THE WEEKEND.
HIGHLIGHTS FOR LATER THIS AFTERNOON THRU FRIDAY MORNING INCLUDE A
WINTER WX WATCH FOR THE ABSAROKA MOUNTAINS...OWL CREEK AND BRIDGER
MOUNTAINS...AND THE WIND RIVER MOUNTAINS...AND THE LANDER
FOOTHILLS...FOR HEAVY SNOW AT TIME. ATTM...GENERAL STORM TOTALS FROM
THIS SECOND WINTER WX WAVE LOOK TO RANGE FROM 8 TO 16 INCHES ABOVE
8000 FT...WITH 4 TO 8 INCHES COMMON BETWEEN 5200 AND 8000 FT.
HEAVIEST SNOW WILL BE AVAILABLE FOR THE NORTH AND NORTHEAST FACING
SLOPES. THE BIG HORN MOUNTAINS WILL CERTAINLY GET SNOW TOO LATER
TONIGHT...BUT AMOUNTS LOOK TO BE GENERALLY LESS THAN 6 INCHES FOR
THE MOST PART. ISOLATED AREAS IN THE ERN SLOPES COULD PICK UP A BIT
MORE. MUCH LIGHTER AMOUNTS OBVIOUSLY BELOW 5000 FT.
.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT
ANOTHER MAJOR UPPER LOW IS EXPECTED TO BE OVER THE ERN GULF OF
ALASKA OVER THE WEEKEND AND THEN MOVE INTO WESTERN CANADA AND THE
PACNW AND NRN ROCKIES EARLY NEXT WEEK. THE MODELS ARE IN REASONABLE
AGREEMENT WITH THIS IDEA BUT LARGE DIFFERENCES SHOW UP BETWEEN THE
GFS AND ECMWF WEDNESDAY INTO THURSDAY. THE GFS GRADUALLY FILLS THIS
TROUGH WHILE THE EURO SHOWS ANOTHER SHORTWAVE COMING DOWN THE
BACKSIDE OF THE TROUGH...NOT UNLIKE OUR CURRENT SYSTEM...THAT CARVES
OUT A FAIRLY SIGNIFICANT TROUGH OVER THE INTERMOUNTAIN WEST ON
THURSDAY. IF THE EURO VERIFIES...WE'D HAVE MOUNTAIN SNOW OUT WEST
WITH RAIN CHANGING TO SNOW IN THE WESTERN VALLEYS WITH A COLD RAIN
POSSIBLY CHANGING TO SNOW IN THE CENTRAL ZONES THURSDAY NIGHT. QUITE
A DIFFERENCE FROM THE GFS IDEA OF WEAKER SHORTWAVE PASSING THROUGH
WITH MOST OF ITS ENERGY IN MT AND POINTS NWD. NOT SURE THE GFS IS
CORRECT HERE AS THERE IS ANOTHER STRONG TROUGH OVER THE GULF OF ALASKA
PUMPING UP THE DOWNSTREAM RIDGE WHICH COULD VERY WELL DROP ANOTHER
SHORTWAVE SEWD LIKE THE ECMWF IS SHOWING AND LIKE WHAT IS GOING ON
RIGHT NOW. JUST LAST RUN THE GFS SHOWED A MUCH STRONGER TROUGH
PASSING THROUGH. WILL STICK WITH THE COLLABORATED DRIER FORECAST FOR
TONIGHT BUT IF TRENDS CONTINUE THURSDAY NIGHT...WE WILL NEED TO HIT
THIS MUCH HARDER. FOR NOW JUST ADDED IN SOME POPS ACROSS THE WEST
AND NORTH BUT NOTHING CLOSE TO WHAT WOULD HAPPEN IF THE EURO IS EVEN
HALF RIGHT. BACKING UP TO THE BEGINNING OF THE PERIOD...MONDAY...IT
LOOKS LIKE A DECENT FRONT WILL PUSH EAST ACROSS THE AREA WITH AT
LEAST SOME POTENTIAL FOR SHOWERS IN THE WEST AND MOUNTAINS MONDAY
OR MONDAY NIGHT ALONG WITH STRONG WINDS WITH FROPA. DRY OR MOSTLY
DRY TUESDAY AND WEDNESDAY AND THEN THE BIG QUESTION MARK FOR NEXT
THURSDAY AND THURSDAY NIGHT.
&&
.AVIATION.../18Z ISSUANCE/
WEST OF THE DIVIDE...SNOWFALL WILL REMAIN EVIDENT ACROSS THE AREA
THROUGH THE MAJORITY OF THE TAF PERIOD...WITH LOWERED CEILINGS
PERSISTING ACROSS MUCH OF THE AREA THIS AFTERNOON. A RAIN AND
SNOW MIX WILL BE FOUND AT TIMES AS TEMPERATURES WARM ENOUGH TO
CONVERT SOME SHOWER ACTIVITY. THE MOUNTAINS WILL KEEP
SNOWFALL...ALONG WITH THE POTENTIAL FOR ICING AND TURBULENCE. KJAC
WILL SEE THE BEST OPPORTUNITY FOR LONGER DURATION SNOW/RAIN
THROUGH THE PERIOD. OTHER LOCATIONS...INCLUDING KBPI AND KPNA WILL
SEE ACTIVITY BEGIN AFTER 20Z TODAY...WITH INTENSITY INCREASING
THROUGH THE EVENING HOURS. CONDITIONS MAY IMPROVE SLIGHTLY ON
FRIDAY AS THE MAIN PORTION OF THE SYSTEM MOVES FURTHER EAST.
HOWEVER...SOME LIGHT SHOWERS REMAIN POSSIBLE.
EAST OF THE DIVIDE...SHOWER ACTIVITY WILL INCREASE ACROSS THE AREA
THROUGH THE AFTERNOON HOURS...WITH MANY LOCATIONS SEEING AT LEAST
VCSH BY 23Z TODAY. NUMEROUS OTHER TERMINALS ARE ALREADY
EXPERIENCING SOME MVFR CONDITIONS DUE TO PERSISTENT LOWER
CEILINGS. STILL ANTICIPATE THESE CEILINGS TO LIFT A BIT OVER THE
NEXT COUPLE HOURS. CENTRAL LOCATIONS...INCLUDING KRIW AND KLND
WILL SEE ACTIVITY INITIATE MORE QUICKLY THIS AFTERNOON...WITH SOME
ACTIVITY ALREADY SHOWING ON RADAR. SHOWER ACTIVITY WILL CONVERT TO
SNOWFALL DURING THE EVENING HOURS...WITH SNOWFALL BECOMING HEAVY
AT TIMES...ESPECIALLY FOR KLND. EXPECT PERIODS OF IFR TO LIFR
CONDITIONS AT THE TERMINAL. MUCH OF THE AREA WILL SEE PERIODS OF
MVFR CONDITIONS IN LIGHT SNOWFALL DURING THE OVERNIGHT HOURS.
&&
.FIRE WEATHER...
TODAY...NO FIRE WEATHER CONCERNS AS SECOND BOUT WITH WINTER WEATHER
RETURNS TODAY...WITH MUCH COLDER TEMPERATURES TO START WITH. HIGH
TEMPERATURES RANGE FROM THE 30S IN THE MOUNTAINS...TO THE 50S IN THE
BASINS...PERHAPS REACHING THE LOWER 60S IN THE EASTERN DISPATCH
ZONES. PRECIPITATION WILL INCREASE AS THE DAY WEARS ON...REACHING A
MAXIMUM LATER TONIGHT. HEAVY SNOW AMOUNTS...TO AS MUCH AS 16
INCHES...WILL BE WIDELY AVAILABLE ABOVE 8000 FT IN THE WIND RIVER
MOUNTAINS AND ABSAROKAS...WITH MORE MODERATE AMOUNTS TO 8 INCHES
BETWEEN 6000 AND 8000 FT. MIN RH VALUES WILL BE ON THE HIGHER SIDE
...WHILE WINDS PEAK OUT AT 10 TO 15 MPH NEARLY EVERYWHERE. HIGHER
WIND SPEEDS TO 20 MPH WITH GUST TO 30...OUT OF THE SOUTH TO
SOUTHWEST...WILL OCCUR THIS AFTERNOON OVER THE SOUTHERN DISPATCH
ZONES.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
MORNING WYZ002-007-014-015.
WINTER STORM WATCH FROM 9 PM MDT THIS EVENING THROUGH FRIDAY
MORNING WYZ018.
&&
SHORT TERM...BRAUN
LONG TERM...SKRBAC
AVIATION...BRANHAM
FIRE WEATHER...BRAUN
Hazardous weather outlook, Sep 26, 4:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU SEP 26 2013
WYZ001>020-022>030-271200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU SEP 26 2013
...WINTER STORM WATCH FOR THE WIND RIVER RANGE...ABSAROKA
MOUNTAINS...OWL CREEK AND BRIDGER RANGES...AND LANDER FOOTHILLS FROM
THURSDAY EVENING THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
PART TWO OF OUR WINTER WEATHER SYSTEM WILL BRING SIGNIFICANT SNOWFALL
TO PORTIONS OF THE CENTRAL AND NORTHERN MOUNTAINS LATER TODAY AND
TONIGHT IN FAVORED NORTH AND NORTHEAST FACING SLOPES OF CENTRAL
WYOMING. PLEASE SEE THE WINTER WEATHER PRODUCTS AND SPECIAL WEATHER
STATEMENTS FOR MORE INFORMATION ON THIS DEVELOPING STORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY...ONGOING SNOWFALL IS A PROBABILITY ACROSS MUCH OF THE
FORECAST AREA IN THE MORNING...BEFORE TAPERING OFF FRIDAY AFTERNOON.
PLEASE SEE THE WINTER WEATHER PRODUCTS AND SPECIAL WEATHER STATEMENTS
FOR MORE INFORMATION ON THIS DEVELOPING STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS. THANK YOU.
TEAM RIVERTON
Winter Storm, Wind River Mountains East
- When
- September 26, 12:00 PM MST to September 27, 1:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The SNOTEL site at Deer Park estimated 14 inches of snow.
Winter Storm, Lander Foothills
- When
- September 26, 7:00 PM MST to September 27, 2:30 PM MST
- Where
- Lander Foothills forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Rain changed over to snow on the evening of September 26 and continued through the following morning. Heavy, wet snow accumulations generally ranged from 4 to 7 inches across the area. With trees still having full leaf coverage, there was widespread tree damage throughout the region with downed limbs blocking streets and causing many power outages.
Winter Storm, Wind River Basin
- When
- September 26, 8:00 PM MST to September 27, 9:00 AM MST
- Where
- Wind River Basin forecast zone
- Property damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Rain turned to snow during the evening across the Wind River Basin and continued into the following morning. Snowfall amounts ranged from 3 inches near Shoshoni to 8 inches northwest of Riverton. The heavy, wet snow fell on trees still with full foliage and caused many limbs to break and some entire trees to fall. As a result many streets were blocked and there were widespread power outages.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Oregon, September 26, 20131 event
- Frost and Freeze in California, September 26, 20131 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 26, 20131 event
- High Wind in Arizona, September 26, 201356 kt wind · 1 event
- Flood in Puerto Rico, September 26, 20131 event
- Winter Weather in Utah, September 26 to 27, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472688, 472685, 472693.